The Annals of Probability

Large deviations for random walk in random environment with holding times

Amir Dembo, Nina Gantert, and Ofer Zeitouni

Full-text: Open access

Abstract

Suppose that the integers are assigned the random variables $\{\omega_x,\mu_x\}$ (taking values in the unit interval times the space of probability measures on $\reals_+$), which serve as an environment. This environment defines a random walk $\{X_t\}$ (called a RWREH) which, when at x, waits a random time distributed according to $\mu_x$ and then, after one unit of time, moves one step to the right with probability $\omega_x$, and one step to the left with probability $1-\omega_x$. We prove large deviation principles for $X_t/t$, both quenched (i.e., conditional upon the environment), with deterministic rate function, and annealed (i.e., averaged over the environment). As an application, we show that for random walks on Galton--Watson trees, quenched and annealed rate functions along a ray differ.

Article information

Source
Ann. Probab., Volume 32, Number 1B (2004), 996-1029.

Dates
First available in Project Euclid: 11 March 2004

Permanent link to this document
https://projecteuclid.org/euclid.aop/1079021470

Digital Object Identifier
doi:10.1214/aop/1079021470

Mathematical Reviews number (MathSciNet)
MR2044672

Zentralblatt MATH identifier
1126.60035

Subjects
Primary: 60J15 60F10: Large deviations 82C44: Dynamics of disordered systems (random Ising systems, etc.) 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Keywords
Random walk in random environment large deviations holding times

Citation

Dembo, Amir; Gantert, Nina; Zeitouni, Ofer. Large deviations for random walk in random environment with holding times. Ann. Probab. 32 (2004), no. 1B, 996--1029. doi:10.1214/aop/1079021470. https://projecteuclid.org/euclid.aop/1079021470


Export citation

References

  • Comets, F., Gantert, N. and Zeitouni, O. (2000). Quenched, annealed and functional large deviations for one dimensional random walk in random environment. Probab. Theory Related Fields 118 65--114. [Erratum 125 (2003) 42--44.]
  • Dembo, A., Gantert, N., Peres, Y. and Zeitouni, O. (2002). Large deviations for random walks on Galton--Watson trees: Averaging and uncertainty. Probab. Theory Related Fields 122 241--288.
  • Dembo, A., Peres, Y. and Zeitouni, O. (1996). Tail estimates for one-dimensional random walk in random environment. Comm. Math. Phys. 181 667--684.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviation Techniques and Applications, 2nd ed. Springer, New York.
  • Föllmer, H. (1987). Random fields and diffusion processes. In Ecole d'Eté de Saint Flour XV--XVII. Lecture Notes in Math. 1362 101--203. Springer, New York.
  • Fontes, L. R. G., Isopi, M. and Newman, C. M. (2002). Random walks with strongly inhomogeneous rates and singular diffusions: Convergence, localization, and aging in one dimension. Ann. Probab. 30 579--604.
  • Gantert, N. and Zeitouni, O. (1998). Quenched sub-exponential tail estimates for one-dimensional random walk in random environment. Comm. Math. Phys. 194 177--190.
  • Greven, A. and den Hollander, F. (1994). Large deviations for a random walk in random environment. Ann. Probab. 22 1381--1428.
  • Kesten, H., Kozlov, M. V. and Spitzer, F. (1975). A limit law for random walk in a random environment. Compositio Math. 30 145--168.
  • Lyons, R., Pemantle, R. and Peres, Y. (1995). Ergodic theory on Galton--Watson trees: Speed of random walk and dimension of harmonic measure. Ergodic Theory Dynam. Systems 15 593--619.
  • Lyons, R., Pemantle, R. and Peres, Y. (1996). Biased random walk on Galton--Watson trees. Probab. Theory Related Fields 106 249--264.
  • Pisztora, A. and Povel, T. (1999). Large deviation principle for random walk in a quenched random environment in the low speed regime. Ann. Probab. 27 1389--1413.
  • Pisztora, A., Povel, T. and Zeitouni, O. (1999). Precise large deviation estimates for one-dimensional random walk in random environment. Probab. Theory Related Fields 113 135--170.
  • Sinai, Ya. G. (1982). The limiting behavior of a one-dimensional random walk in random environment. Theory Probab. Appl. 27 256--268.
  • Sion, M. (1958). On general minimax theorems. Pacific J. Math. 8 171--176.
  • Sznitman, A. S. (2001). Milieux aléatoires et petites valeurs propres. Etats de la Recherche, Luminy. In Milieux Aléatoires, Panoramas et Synthèses 12 (F. Comets and E. Pardoux, eds.). Société Mathématique de France.
  • Varadhan, S. R. S. (2003). Large deviations for random walks in a random environment. Comm. Pure Appl. Math. 56 1222--1245.
  • Zeitouni, O. (2004). Random walks in random environment. XXXI Summer School in Probability$,$ St. Flour$,$ 2001. Lecture Notes in Math. 1873 193--312.
  • Zerner, M. P. W. (1998). Lyapounov exponents and quenched large deviations for multidimensional random walk in random environment. Ann. Probab. 26 1446--1476.